Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

July 4, 2005Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 4, 2005, 2:27 AM CDT for Henry County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 2:27 AM CDT (07:27 UTC)
Expired
Jul 4, 2005, 2:51 AM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040728
SVRDVN
ILC073-040800-
/O.NEW.KDVN.SV.W.0082.050704T0727Z-050704T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 AM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 300 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GENESEO...OR ABOUT 11 MILES NORTH OF
  CAMBRIDGE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF ATKINSON BY 235 AM CDT
  6 MILES NORTHWEST OF HOOPPOLE BY 250 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4147 9039 4130 9023 4145 8987 4158 8987
      4158 9016

$$

LRE
1 follow-up statement
000 
WWUS53 KDVN 040751
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT MON JUL 4 2005

ILC073-040800-
/O.CAN.KDVN.SV.W.0082.000000T0000Z-050704T0800Z/
HENRY IL-
250 AM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENRY COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING NICKEL SIZED HAIL HAS 
WEAKENED AND IS MOVING OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING FREQUENT DEADLY 
LIGHTNING...SMALL HAIL...GUSTY WINDS TO 40 MPH...AND A BRIEF HEAVY 
DOWNPOUR.

LAT...LON 4147 9039 4130 9023 4145 8987 4158 8987
      4158 9016

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:40 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 9:40 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT SUN JUL 3 2005

.UPDATE...
HAVE PUSHED BACK MENTION OF ANY SIGNIFICANT RAINS UNTIL LATE TONIGHT.
JUST SEEING SOME HIGH BASED -SHRA DEVELOPING OVER WESTERN CWA DURING
THE LAST 30 MINUTES.  MOST OF THIS APPEARS TO BE JUST VIRGA.  MCS
SURGING SOUTH THROUGH KS IS ROBBING THE GOOD MOISTURE INFLOW FROM
FRONT MOVING THROUGH CENTRAL ATM. WILL HAVE TO WAIT UNTIL MIDNIGHT
OR LATER FOR BETTER DYNAMICS ASSOCIATED WITH H3 JET OVER MN/NRN WI
TO COME INTO PLAY AND HELP FIRE OFF TSRA OVER ERN IA/NRN IL.  BY
THAT TIME THOUGH...SURFACE FRONT SHOULD BE WELL INTO CWA...SO
LIMITED THE HEAVY RAIN MENTION TO THE SRN THIRD OF THE FA.
...DLF...

.PREVIOIUS DISCUSSION...
.SYNOPSIS...DYNAMIC SITUATION SETTING UP NEXT 24 HOURS WITH COPIOUS
AMOUNTS OF MOISTURE POOLING ACROSS IOWA WITH DEWPOINTS OF NEAR 70
INTO LOWER 70S AHEAD OF SURFACE FRONT AND WAVE WHICH HAS MAJOR
CONVECTIVE MCS ASSOCIATED WITH IT KS/NE RELATED TO UPPER LEVEL
DISTURBANCE.  SFC WINDS AND PRESSURE FALL FIELDS SUGGEST SYSTEM TO
MOVE INTO EASTERN IOWA NEXT 24 HOURS.

&&

.SHORT TERM...(TONIGHT AND MONDAY) COMFORTABLE MOST AREA TO SEE
THE MOST WIDESPREAD AND HEAVIEST RAINS IN A MONTH OR TWO WITH ONE
HALF INCH TO ABOUT TWO INCH AMOUNTS...AND ISOLATED AMOUNTS OVER 3
INCHES. NOWCAST TOOLS ABOVE SUPPORT 12/18Z NAM AND 12Z UKMET/ECMWF
DYNAMICS WITH ADJUSTEMENT FOR EACH SYSTEMS CONVECTIVE SCHEMES
LIMITATIONS.  THUS...HAVE GONE WITH CHANCE OF STORMS EARLY BECOMING
LIKELY WITH HEAVY RAINS POSSIBLE AFTER MIDNIGHT AS 850 BOUNDARY MOVES
IN AHEAD OF PLAINS DISTURBANCE.  LOWS KEPT NEAR TO ON HIGH SIDE OF
BLEND GUIDANCE DUE TO CLOUDS AND MODERATE SURFACE WINDS AND HIGH
DEWPOINTS.  MONDAY...AREAS OF SHOWERS AND STORMS WITH HEAVY RAINS TO
DIMINISH AND MOVE EAST BY LATE PM INTO EARLY EVENING HOURS.   KEPT
TEMPS A CATEGORY BELOW BLEND AND BELIEVE QUITE POSSIBLE THIS MAY
STILL BE AT LEAST 3 TO 5 DEGREES TOO HIGH WITH CLOUDS AND RAIN AND
PASS THIS TO LATER SHIFTS.  SEVERE THREAT MARGINAL AND ON LOW END OF
INTENSITY AS HEAVY RAINS MAIN RISK DUE TO TRAINING LATE TONIGHT INTO
EARLY MONDAY ALONG 850 FRONT. WILL BE ENOUGH MID LEVEL INSTABILITY
FOR SOME HAIL WITH POTENTIAL FOR UP TO QUARTERS INTO EARLY MONDAY...
AGAIN MAINLY ALONG 850 FRONT. ALSO POTENTIAL FOR SOME GUSTY WINDS
TONIGHT INTO MONDAY IN FAR SOUTHEAST...GENERALLY IN THE 30 TO 50 MPH
RANGE.

&&

.LONGER TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY)...PRECIPITATION TO
END BY LATE EVENING MONDAY FOR SOUTHEAST SECTIONS AND SURFACE HIGH
MOVES IN NEXT 3 DAYS FOR QUITE MILD SUMMER WEATHER INTO THURSDAY.  AS
ANTICIPATED...COOLER AIR A BIT STRONGER AND HAVE TRIMMED TEMPS BY 2-4
DEGREES MOST LOCATIONS AND MAY NEED TO LOWERED A BIT MORE BUT HIGHS
OF 80 TO 85 AND LOWS OF UPPER 50S TO LOWER 60S WITH LOW DEWPOINTS
ARE ALWAYS WELCOME IN JULY.  WARMING TREND TO SET IN LATE THURSDAY
INTO FRIDAY AHEAD OF NEXT SYSTEM AND ADDED POPS LATE FRIDAY INTO
SATURDAY. OVERALL...WENT WITH ECMWF WITH INPUTS FROM UKMET AND GFS
BUT ALL ARE SIMILAR IN LARGE SCALE FLOW.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Jul 3, 12:40 PM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT SUN JUL 3 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1240 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION...MAINLY NORTHWEST OF A STERLING TO KEOKUK LINE. THE STRONGEST
STORMS IN EASTERN IOWA MAY PRODUCE PEA SIZED HAIL TO ISOLATED PENNY SIZE
HAIL.  RAIN AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER INCH AND
SPOTTY AND VERY LIGHT SE OF FREEPORT TO KEOKUK AXIS.

TONIGHT...A COLD FRONT WILL WILL MOVE INTO THE REGION PRODUCING
A NEW ROUND OF THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND AHEAD
OF A WEAK LOW PRESSURE SYSTEM IN NORTHWESTERN MISSOURI.  THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH THE STRONGEST STORMS
CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS AND POSSIBLY GUSTY
WINDS UP TO 40 MPH.  LOCALLY HEAVY RAIN AMOUNTS OF OF ONE TO THREE
INCHES MAY OCCUR ALONG A NARROW SWATH WITH THE GREATEST RISK
SOUTHEAST OF FREEPORT TO CEDAR RAPIDS LINE. RAIN AMOUNTS IN EXCESS OF
TWO INCHES WILL PRODUCE SOME FLOODING IN LOW LYING AREA AND
SIGNIFICANT AND RAPID RISES ON LOCAL CREEKS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON
HOURS WITH LOCALLY HEAVY RAIN TOTALS OF ONE TO THREE INCHES POSSIBLE
SOUTHEAST OF  STERLING IL TO KEOSAUQUA IA LINE.  THE STRONGEST STORMS
IN THIS AREA MAY PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS WITH
GUSTY WINDS UP TO 50 MPH.

FRIDAY AND SATURDAY...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE...IT
IS TOO EARLY TO DETERMINE THE POTENTIAL FOR ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING AND AGAIN MONDAY. INTERESTED INDIVIDUALS IN THE AFFECTED
AREAS SHOULD MONITOR CONDITIONS THROUGH THEIR FAVORITE MEDIA OUTLETS
FOR FURTHER UPDATES.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.